Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 12, 2014, 7:31 PM MST for Cochise County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2014, 7:31 PM MST (02:31 UTC)
- Expired
- Jul 12, 2014, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:44 PM MST | FLASH FLOOD | Sierra Vista, AZ | COCHISE SO REPORTS FLOODING ON MOSON RD...MILE MARKER 5...SIERRA VISTA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
245
WGUS55 KTWC 130231
FFWTWC
AZC003-130530-
/O.NEW.KTWC.FF.W.0010.140713T0231Z-140713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
731 PM MST SAT JUL 12 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF SIERRA VISTA...
* UNTIL 1030 PM MST
* AT 720 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* HEAVY RAINFALL OVER THE HUACHUCA MOUNTAINS WILL RESULT IN FLASH
FLOODING IN THE CANYONS THAT FLOW INTO THE SIERRA VISTA
AREA...INCLUDING MILLER...CARR...RAMSEY CANYONS.
* THE STORM PRODUCING FLASH FLOODING WILL ALSO IMPACT SIERRA VISTA
AND SURROUNDING AREAS...INCLUDING HWY 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING NOW. DO NOT DRIVE INTO FLOODED ROADS OR WASHES...WATER CAN
BE DEEPER THAN IT APPEARS.
&&
LAT...LON 3133 11039 3133 11045 3156 11045 3162 11008
3133 10996 3133 11022 3133 11023 3133 11024
3133 11037 3132 11038
$$
JJB/RH2 follow-up statements
551 WGUS75 KTWC 130356 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 856 PM MST SAT JUL 12 2014 AZC003-130530- /O.CON.KTWC.FF.W.0010.000000T0000Z-140713T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 856 PM MST SAT JUL 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 843 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING ALONG MOSON RD NEAR MILE MARKER 5. OTHER REPORTS OF ROADS FLOODED IN HEREFORD. RESIDENTS IN THE SIERRA VISTA AND HEREFORD AREA SHOULD BE AWARE OF THE FLASH FLOOD THREAT THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3133 10996 3133 11045 3156 11045 3162 11008 $$ JJB/RH
090 WGUS75 KTWC 130523 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1023 PM MST SAT JUL 12 2014 AZC003-130531- /O.EXP.KTWC.FF.W.0010.000000T0000Z-140713T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1023 PM MST SAT JUL 12 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR SOUTHWESTERN COCHISE COUNTY... ALTHOUGH LIGHT TO MODERATE RAIN PERSISTS ACROSS SOUTHWEST COCHISE COUNTY...AMPLE TIME HAS PASSED FOR RAINFALL RUNOFF TO DRAIN INTO WASHES. THE THREAT OF FLASH FLOODING HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 1030 PM MST. LAT...LON 3133 10996 3133 11045 3156 11045 3162 11008 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:00 PM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 12, 1:00 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 100 PM MST SAT JUL 12 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND...ESPECIALLY FROM TUCSON EAST. DAILY CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK. MOST STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS BUT SOME WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG WINDS. && .DISCUSSION...THUNDERSTORMS HAVE DEVELOPED OVER THE RIM COUNTRY AND THE HIGHER TERRAIN OF SE AZ AND WC NM...MOVING WSW. WITH SEVERAL UPPER FEATURES FOR SUPPORT...INCLUDING THE INVERTED TROUGH OVER CHIHUAHUA...STORMS SHOULD BE STRONG/SEVERE INTO THIS EVENING AND LINGER INTO THE OVERNIGHT. MOST PERSISTENT STORMS LIKELY TO OCCUR SE OF TUCSON WHERE FLASH FLOOD REMAINS IN EFFECT UNTIL 10 PM. EVENTUALLY EXPECT STORMS AND OUTFLOWS TO PUSH W THROUGH TUCSON METRO WITH THE POTENTIAL FOR BLOWING DUST TO BE GENERATED DOWN VALLEY INTO W PIMA AND SE PINAL COUNTIES. A BLOWING DUST ADVISORY CONTINUES UNTIL 9 PM. THE HEART OF THE INVERTED TROUGH WILL CROSS SONORA TONIGHT AND SUNDAY PUSHING LOW LEVEL MOISTURE NWD UP THE GULF OF CALIFORNIA INTO SW AZ SUNDAY. THIS WILL FUEL STORMS AS THE MOISTURE MOVES UP THE TERRAIN INTO SC/SE AZ SUNDAY AFTN. A LINGERING DISTURBANCE SHOULD ADD ENOUGH IMPETUS TO GENERATE STRONG STORMS SUNDAY. MODELS DEPICT SHORT WAVE TROUGHS ROTATING AROUND THE GREAT BASIN HIGH AND ENTERING EC/SE AZ FROM THE EAST BOTH MONDAY AND TUESDAY DURING PEAK HEATING WHICH WOULD MEAN A CONTINUED CHANCE FOR THUNDERSTORMS EARLY IN THE WEEK. THE BASIN HIGH MAY BE PUSHED SOUTHWARD LATER IN THE WEEK BY A SERIES OF COLD FRONTS MOVING ACROSS THE NORTHERN US. IF THE HIGH SETS UP OVER AZ AS INDICATED...THAT MAY LOWER THUNDERSTORM CHANCES AND RAISE TEMPERATURES BY WEEKS END...KD && .AVIATION...VALID THRU 14/00Z. SCT TO NUMEROUS SHOWERS AND T-STORMS THRU 13/05Z. SOME STORMS WILL BE STRONG WITH GUSTS NEAR 40 KTS AND ISOLD GUSTS 50+ KTS. FROM KTUS EAST LCL VSBY AOB 3SM +TSRA. WEST OF KTUS AFT 12/21Z LCL VSBY BLO 3SM IN BLOWING DUST DUE TO STRONG T-STORM OUTFLOWS. AFT 13/05Z CONVECTION DIMINISHING TO ISOLATED SCT -SHRA/TSRA THEN INCREASING TO SCT TO NUMEROUS AGAIN AFT 13/20Z. T-STORMS SFC WIND GENERALLY 10 KT OR LESS EXCEPT NEAR T-STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...POTENTIAL FOR STRONG AND ISOLATED SEVERE THUNDERSTORMS CONTINUE UNTIL A FEW HOURS AFTER SUNSET WITH LOCAL WIND GUSTS GREATER THAN 50 MPH. DUE TO RECENT RAINS MANY AREAS SOUTHEAST OF TUCSON...STRONGER THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE LOCAL HEAVY RUNOFF. LOCATIONS WEST OF TUCSON IN THE LOWER DESERTS WILL LIKELY SEE AREAS OF BLOWING DUST IN THE VICINITY OF STRONGER THUNDERSTORMS INTO THE EARLY EVENING DUE TO STRONG DOWNBURSTS. STORMS MOTION THROUGH TONIGHT WILL GENERALLY BE EAST TO WEST. SUNDAY LIKELY TO BE ANOTHER VERY ACTIVE DAY WITH PLENTY OF CONVECTION DEVELOPING AFTER 1200. THEREAFTER MONSOON MOISTURE REMAINS OVER THE REGION THROUGH THE WEEK FOR DAILY CONVECTION. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING FOR AZZ503-504-507-508-512-513. BLOWING DUST ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON UNTIL 9 PM THIS EVENING FOR AZZ502-504-505. && PUBLIC DROZD AVIATION/FIRE WEATHER CERNIGLIA VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 12, 1:58 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 158 PM MST SAT JUL 12 2014 AZZ506-507-509-511-122130- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 158 PM MST SAT JUL 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL...EXTREME NORTHEASTERN PIMA AND EXTREME WESTERN GRAHAM COUNTIES UNTIL 230 PM MST... AT 147 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF MAMMOTH...OR 36 MILES NORTHEAST OF ORO VALLEY. THIS STORM WAS NEARLY STATIONARY BUT WILL LIKELY DRIFT TO THE SOUTHWEST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE....MAMMOTH AND LOCATIONS NORTHEAST OF SAN MANUEL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3249 11054 3270 11078 3284 11051 3273 11035 TIME...MOT...LOC 2057Z 180DEG 0KT 3274 11047 CERNIGLIA
Local storm report, Jul 12, 6:41 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM BLOWING DUST 8 E BISBEE 31.45N 109.75W
07/12/2014 COCHISE AZ TRAINED SPOTTER
SPOTTER REPORTS ONE QUARTER OF A MILE VISIBILITY DUE TO
DUST
&&
EVENT NUMBER TWC1400045
RHSpecial weather statement, Jul 12, 6:43 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 643 PM MST SAT JUL 12 2014 AZZ507-508-513-130230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 643 PM MST SAT JUL 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 730 PM MST... AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF BISBEE...MOVING SOUTHWEST AT 10 MPH. A SECOND THUNDERSTORM WAS 3 MILES WEST OF HEREFORD ALSO MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND BLOWING DUST REDUCING VISIBILITY TO LESS THAN ONE HALF MILE ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE...SIERRA VISTA... JUNCTION OF HIGHWAYS 80 AND 90...NACO...HEREFORD...PALOMINAS... NICKSVILLE...RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND PARKER CANYON LAKE. LAT...LON 3133 11046 3152 11046 3167 10984 3133 10973 TIME...MOT...LOC 0141Z 058DEG 10KT 3156 10998 JJB
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 90 min |
| Jul 12, 6:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Jul 13, 2:21 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 13, 4:24 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Jul 13, 4:33 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.